Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 169, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 15, 2015, 6:57 PM CDT for Russell County, Kansas. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2015, 6:57 PM CDT (23:57 UTC)
- Expired
- Jul 15, 2015, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Grand Island radar (KUEX), 159 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 6:58 PM CDT | TSTM WND GST 65 | 2 E Gorham, KS | |
| Jul 15, 6:58 PM CDT | HAIL 1 | 2 E Gorham, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1897 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 194 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
001
WUUS53 KICT 152357
SVRICT
KSC167-160030-
/O.NEW.KICT.SV.W.0169.150715T2357Z-150716T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
657 PM CDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 730 PM CDT
* AT 657 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR WALKER TO NEAR RUSSELL...MOVING NORTH AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 175 AND 194.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3906 9904 3903 9859 3892 9862 3875 9877
3875 9904
TIME...MOT...LOC 2357Z 180DEG 23KT 3883 9903 3883 9889
HAIL...1.00IN
WIND...60MPH
$$
HOWERTON2 follow-up statements
016
WWUS53 KICT 160013
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT WED JUL 15 2015
KSC167-160030-
/O.CON.KICT.SV.W.0169.000000T0000Z-150716T0030Z/
RUSSELL KS-
713 PM CDT WED JUL 15 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR CENTRAL RUSSELL COUNTY...
AT 713 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...
MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
RUSSELL AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3903 9859 3892 9862 3889 9865 3890 9893
3905 9896
TIME...MOT...LOC 0013Z 220DEG 27KT 3893 9885
HAIL...1.00IN
WIND...60MPH
$$
HOWERTON449
WWUS53 KICT 160028
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
728 PM CDT WED JUL 15 2015
KSC167-160036-
/O.EXP.KICT.SV.W.0169.000000T0000Z-150716T0030Z/
RUSSELL KS-
728 PM CDT WED JUL 15 2015
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RUSSELL COUNTY WILL
EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS OF 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
LAT...LON 3903 9859 3892 9862 3889 9865 3890 9893
3905 9896
TIME...MOT...LOC 0024Z 180DEG 23KT 3893 9885
$$
HOWERTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 6:25 PM CDT, 32 minutes earlier.
Area forecast discussion, Jul 15, 6:25 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 625 PM CDT WED JUL 15 2015 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 303 PM CDT WED JUL 15 2015 TONIGHT: CONVECTIVE INITIATION IS POSSIBLE LATE THIS AFTERNOON/EVENING ALONG THE LEE TROUGH AXIS FROM WESTERN KANSAS THROUGH NORTH CENTRAL KANSAS...WHERE 0-3 KM LAPSE RATES WILL BE DRY ADIABATIC AND WEAK CONVERGENCE IS PROGGED. SOME ACCAS AND SURFACE-BASED CUMULUS IS ALREADY NOTED IN THIS AXIS. SPC MESOANALYSIS PAGE SUGGESTS MUCAPES ARE ABOUT 2000-3000 J/KG AND SHOULD CONTINUE UNTIL LATER THIS EVE...BEFORE DECLINING SOME. LOCALIZED STRONG-SEVERE WIND GUSTS COULD ACCOMPANY THIS ACTIVITY TONIGHT GIVEN LARGE DOWNDRAFT CAPES. OTHER STRONG-SEVERE STORMS ARE LIKELY NEAR WARM FRONT FROM SOUTH CENTRAL NEBRASKA THROUGH WEST-CENTRAL MISSOURI WHERE SHEAR AND INSTABILITY ARE PROGGED TO BE MUCH STRONGER. THOSE STORMS SHOULD REMAIN NORTHEAST OF OUR AREA. FROM THURSDAY THROUGH SATURDAY...THE UPPER RIDGE OVER THE SOUTHERN PLAINS WILL SHIFT SLIGHTLY EAST TO THE LOWER MISSISSIPPI VALLEY WHILE STRENGTHENING. IN ADDITION...AN UPPER TROUGH AXIS WILL SLIDE INTO THE NORTHWESTERN STATES. THIS WILL ALLOW THE MONSOONAL MOISTURE PLUME (VISIBLE ON WATER VAPOR IMAGERY) OVER THE WESTERN PERIPHERY OF THE UPPER HIGH...TO SHIFT EAST OVER OUR FORECAST AREA. SEVERAL...WEAKER AND DIFFICULT TO TIME...PERTURBATIONS WILL BE EMBEDDED IN THIS MONSOONAL FLOW. THIS WILL PROVIDE AT LEAST LOW CHANCES FOR PERIODIC THUNDERSTORMS. LEE TROUGHING AND A STRONG LOW-LEVEL THERMAL RIDGE AXIS WILL KEEP TEMPERATURES ABOVE SEASONAL AVERAGES. AFTERNOON HEAT INDICES OF 100-105 WILL BE COMMON UNLESS DEWPOINTS INCREASE. HOWEVER...WITH MIXING PICKING UP BY FRIDAY/SATURDAY...DEWPOINTS ARE NOT EXPECTED TO GET HIGHER THAN PRESENTLY AND MAY DROP A COUPLE OF DEGREES. JMC .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 303 PM CDT WED JUL 15 2015 VARIOUS SHORTWAVE TROUGHS ARE PROGGED TO TRAVERSE EASTWARD ACROSS THE NORTHERN PLAINS DURING THE PERIOD. THE GFS AND ECMWF SHOW A WEAK COLD FRONT DROPPING SOUTH INTO THE FORECAST AREA SUNDAY INTO MONDAY...WITH THE GFS PUSHING THE FRONT SOUTH OF THE KANSAS/OKLAHOMA BORDER...WHEREAS THE ECMWF STALLS IT IN OUR AREA. THIS FRONT MAY BEGIN TO LIFT BACK NORTH AS A WARM FRONT SOMETIME TUESDAY INTO WEDNESDAY...WITH MID-LEVEL HEIGHT RISES OCCURRING OVER THE SOUTHERN PLAINS. THE FRONT WILL PROVIDE A CHANCE OF THUNDERSTORMS ESPECIALLY SUNDAY INTO MONDAY...BEFORE CHANCES DIMINISH TO SLIGHT FOR TUESDAY-WEDNESDAY. SOME REPRIEVE FROM THE HEAT IS POSSIBLE MONDAY/TUESDAY BEFORE TEMPERATURES BEGIN WARMING AGAIN TOWARD MIDWEEK. JMC && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING) ISSUED AT 622 PM CDT WED JUL 15 2015 A CLUSTER OF STORMS WILL IMPACT PORTIONS OF CENTRAL KS INCLUDING KRSL AND KSLN EARLY THIS EVENING. FLIGHT CATEGORIES MAY BRIEFLY DROP TO MVFR/IFR UNDER THE HEAVIEST ACTIVITY WITH GUSTY WINDS OF 25+ KNOTS. OTHER STORMS MOVING OUT OF SOUTHWEST KANSAS MAY IMPACT CENTRAL KANSAS LATE TONIGHT BUT CONFIDENCE IN HOW FAR EAST THEY MOVE BEFORE DISSIPATING REMAINS LOW. ELSEWHERE...VFR WILL PREVAIL WITH LIGHT SOUTHEAST WINDS INCREASING AND VEERING TO THE SOUTHWEST ON THURSDAY. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 97 75 98 / 10 10 30 20 HUTCHINSON 75 99 75 100 / 10 20 30 20 NEWTON 75 97 75 98 / 10 10 30 20 ELDORADO 75 95 75 96 / 10 10 30 20 WINFIELD-KWLD 75 96 75 97 / 10 0 20 20 RUSSELL 72 99 72 100 / 60 20 20 20 GREAT BEND 73 99 73 100 / 50 20 20 20 SALINA 74 100 75 99 / 40 20 20 20 MCPHERSON 74 98 75 99 / 20 20 30 20 COFFEYVILLE 75 93 75 95 / 10 10 10 10 CHANUTE 74 92 75 93 / 10 10 20 20 IOLA 74 92 75 93 / 10 10 20 20 PARSONS-KPPF 75 93 75 94 / 10 10 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 15, 3:22 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 322 PM CDT WED JUL 15 2015 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162030- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 322 PM CDT WED JUL 15 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT HEAT INDICES FROM 100 TO 105 ARE EXPECTED TO PERSIST ACROSS MUCH OF THE AREA UNTIL EARLY THIS EVENING. ISOLATED TO WIDELY SEPARATED THUNDERSTORMS ARE EXPECTED TONIGHT FROM WESTERN THROUGH NORTH CENTRAL KANSAS. LOCALIZED STRONG TO SEVERE WIND GUSTS OF 50 TO 65 MPH...NICKEL SIZE HAIL...AND DOWNPOURS WILL BE POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HEAT INDICES FROM 100 TO 105 ARE EXPECTED TO PERSIST ACROSS MUCH OF THE AREA DURING THE AFTERNOON HOURS THURSDAY THROUGH SUNDAY. HIT OR MISS THUNDERSTORM CHANCES WILL REMAIN IN THE FORECAST INTO THE WEEKEND....MAINLY DURING THE EVENING AND OVERNIGHT. A MORE WIDESPREAD CHANCE OF THUNDERSTORMS ARRIVES ON SUNDAY NIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS MAY PRODUCE HAIL CLOSE TO ONE INCH IN DIAMETER AND WIND GUSTS OF 55 TO 65 MPH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Jul 15, 6:11 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
611 PM CDT WED JUL 15 2015
KSZ047-152345-
BARTON KS-
611 PM CDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 645 PM CDT
* AT 609 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER OLMITZ...OR NEAR OTIS...MOVING
NORTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
HOISINGTON...OLMITZ...GALATIA AND SUSANK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3870 9894 3870 9864 3852 9863 3846 9900
3857 9901
TIME...MOT...LOC 2309Z 231DEG 9KT 3850 9897
HOWERTONSpecial weather statement, Jul 15, 6:47 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT WED JUL 15 2015
KSZ032-160015-
RUSSELL KS-
647 PM CDT WED JUL 15 2015
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 715 PM CDT
* AT 646 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MILBERGER...OR 7 MILES
SOUTHEAST OF WALKER...MOVING NORTH AT 45 MPH.
HAIL UP TO THE SIZE OF DIMES...AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...MILBERGER AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3894 9904 3895 9880 3874 9876 3870 9901
3870 9904
TIME...MOT...LOC 2346Z 192DEG 40KT 3879 9898
HOWERTONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:05 AM CDT | Special Weather Statement | ICT | Russell | 40 min |
| Jul 15, 2:52 AM CDT | Special Weather Statement | ICT | Russell | 38 min |
| Jul 15, 3:04 AM CDT | Special Weather Statement | ICT | Lincoln | 56 min |
| Jul 15, 3:08 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Russell | 67 min |
| Jul 15, 3:23 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Rice | 37 min |
| Jul 15, 3:31 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Lincoln, Saline | 59 min |
| Jul 15, 4:23 AM CDT | Special Weather Statement | ICT | Saline | 52 min |
| Jul 15, 4:27 AM CDT | Special Weather Statement | ICT | McPherson | 33 min |
| Jul 15, 6:11 PM CDT | Special Weather Statement | ICT | Barton | 34 min |
| Jul 15, 6:47 PM CDT | Special Weather Statement | ICT | Russell | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.